Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 11, NWS Brownsville, TX

July 20, 2006Cameron County, Willacy County, Texas

NWS Brownsville, TX issued this tornado warning at Jul 20, 2006, 1:23 PM CDT for Cameron County, Willacy County, Texas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2006, 1:23 PM CDT (18:23 UTC)
Expired
Jul 20, 2006, 1:40 PM CDT
In force
17 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

Counties Cameron County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 61 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 6.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3026 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3026 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBRO 201824
TORBRO
TXC061-489-201900-
/O.NEW.KBRO.TO.W.0011.060720T1823Z-060720T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
123 PM CDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN CAMERON COUNTY IN DEEP SOUTH TEXAS
  SOUTH CENTRAL WILLACY COUNTY IN DEEP SOUTH TEXAS

* UNTIL 200 PM CDT

* AT 120 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
  SEBASTIAN...OR ABOUT 9 MILES SOUTH OF RAYMONDVILLE...MOVING   
NORTHWEST AT 5 MPH NEAR HIGHWAY 77.

* THE TORNADO IS WILL BE NEAR...
  SEBASTIAN BY 130 PM CDT
  LYFORD BY 150 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 2625 9786 2634 9763 2647 9776 2644 9787

$$

GB
1 follow-up statement
000 
WWUS54 KBRO 201840
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
138 PM CDT THU JUL 20 2006

TXC061-489-201848-
/O.CAN.KBRO.TO.W.0011.000000T0000Z-060720T1900Z/
WILLACY TX-CAMERON TX-
138 PM CDT THU JUL 20 2006

...THE TORNADO WARNING FOR NORTHWESTERN CAMERON AND SOUTH CENTRAL
WILLACY COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PRODUCED A WEAK TORNADO NEAR SEBASTIAN AND 
HIGHWAY 77 HAS WEAKEN. THE STORM IS LOCATED WEST OF HIGHWAY 77 ABOUT 
2 MILES SOUTHWEST OF LYFORD. EXPECT HEAVY RAIN...GUSTY WINDS AND 
FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS THUNDERSTORM AS IT 
MOVES NORTHWEST AT 5 TO 10 MPH. 

LAT...LON 2625 9786 2634 9763 2647 9776 2644 9787

$$

GB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this tornado warning went out at Jul 20, 10:00 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 20, 10:00 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1000 AM CDT THU JUL 20 2006

.DISCUSSION...AN UPPER TROUGH EXTENDS WEST FROM THE ATLANTIC OCEAN
AND ACROSS THE CENTRAL GULF OF MEXICO TO A LOW HEIGHT CENTER ABOVE
SOUTH TEXAS. PARTLY AS A RESULT OF THIS FEATURE...AND PARTLY DUE TO
ABUNDANT LOW LEVEL TROPICAL MOISTURE ADVECTING TOWARD THE AREA FROM
THE SOUTH...SCATTERED SHOWERS WITH ISOLATED EMBEDDED THUNDERSTORMS
ARE ONGOING OVER THE COASTAL WATERS THIS MORNING. FOR THE MOST
PART...THIS CONVECTION IS REMAINING OFFSHORE...HOWEVER ONCE DAYTIME
HEATING INCREASES...CONVECTION MAY ENCROACH INTO THE COASTAL
COUNTIES AS IT DID YESTERDAY. THE MORNING SOUNDING SHOWS SUFFICIENT
INSTABILITY AND MOISTURE FOR MODERATE THUNDERSTORM DEVELOPMENT THIS
AFTERNOON...WITH THE LIKELIHOOD OF LOCALLY HEAVY RAINFALL. THIS IS
CURRENTLY COVERED ADEQUATELY BY THE INHERITED FORECAST.

THE ABOVE SITUATION SHOULD PERSIST THROUGH THIS WEEKEND...AFTER
WHICH CONDITIONS WILL CHANGE SOMEWHAT AS MIDLEVEL TROUGHING BECOMES
MORE SIGNIFICANT OVER THE MISSISSIPPI VALLEY AND NORTHWEST GULF.
NEXT MONDAY...THE MODELS HINT AT CHANCE POPS DUE TO INSTABILITY
MOVING UP FROM THE BAY OF CAMPECHE...PERHAPS IN CONJUNCTION WITH THE
FORMATION OF A SURFACE TROUGH ALONG THE EAST MEXICAN COAST. AT THE
SAME TIME...HIGH PRESSURE LOOKS TO BUILD STRONGLY INTO THE GULF...
ENHANCING ONSHORE FLOW.
&&

.MARINE...AT 8AM...BUOY 42040 REPORTED SE WINDS AT 5 KNOTS WITH SEAS
OF 2 FEET. NO SIGNIFICANT CHANGE TO THE FORECAST EXPECTED...WITH
LIGHT TO MODERATE SOUTHEAST WINDS AND LOW SEAS PERSISTING THROUGH
THE WEEKEND. SURFACE HIGH PRESSURE EXTENDING WEST ACROSS THE GULF
WILL MAINTAIN TRANQUIL WEATHER. SHOWERS AND THUNDERSTORMS COULD
BECOME MORE SCATTERED TODAY AS AN UPPER TROUGH EXTEND ALONG THE
COASTAL WATERS AND INTO THE GULF. THE TROUGH WEAKENS FRIDAY AND
SATURDAY ALLOW FOR ONLY A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. THEN ANOTHER INCREASE IN RAIN ACTIVITY IS POSSIBLE
FOR SUNDAY AND EARLY NEXT WEEK AS FRONTAL TROUGH MOVES SOUTH ACROSS
THE GULF COAST.
&&

.AVIATION...VFR WILL BE THE PRIMARY CONDITION ACROSS THE RIO GRANDE
VALLEY TODAY AND FRIDAY. SHOWERS AND THUNDERSTORMS COULD BECOME
SCATTERED LATER TODAY WITH PERIODS OF MVFR AND BRIEF IFR CONDITIONS
WITH THE STORMS. LOWER VISIBILITIES AND OBSCURATIONS WILL BE DUE TO
HEAVY RAINFALL WITH CEILINGS LOWERING TEMPORARILY.
&&

.PREV DISCUSSION...ISSUED AT 215 AM CDT THU JUL 20 2006...TROPICAL
MOISTURE OVER THE REGION WILL ALLOW FOR ISOLD CONVECTION TODAY AS
SEA BREEZE MOVES INLAND INTERACTING WITH OUTFLOW BOUNDARIES FROM A
DISSIPATING MCS MVG INTO SE TX THIS AM. UPPER LEVEL RIDGE WILL
CONTINUE TO BUILD WEST BECOMING CENTERED OVER THE FOUR CORNERS
REGION BY LATE FRI/EARLY SAT AS AN UPPER TROUGH DIGS INTO THE
MIDWEST. MINOR SHORT WAVES WILL ROTATE AROUND THE RIDGE PRODUCING
SCHC POPS THROUGH SUN. MODELS INDICATE AN UPPER LOW WILL DIG INTO
THE SRN PLAINS MON WITH A WEAK FRONT MOVING INTO AND STALLING OVER
SOUTH CENTRAL TEXAS POOLING MOISTURE OVER THE REGION. THIS WILL
COMBINE WITH MID LEVEL DISTURBANCES MOVING NW OUT OF THE BAY OF
CAMPECHE TO INCREASE POPS TO CHC CATEGORY.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  91  79  91  78  91 /  20  10  20  10  20
BROWNSVILLE          94  76  95  76  95 /  20  10  20  10  10
HARLINGEN            97  75  97  76  97 /  20  10  20  10  10
MCALLEN              98  76  98  76  99 /  20  10  10  10  10
RIO GRANDE CITY     100  76 100  76 100 /  10  20  10  10  10
SOUTH PADRE ISLAND   90  79  90  79  91 /  20  10  20  10  20
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

54/69/MARTINEZ

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Jul 20, 4:07 AM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
407 AM CDT THU JUL 20 2006

TXZ248>257-211030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
407 AM CDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
DEEP SOUTH TEXAS ON THURSDAY. TEMPORARY PONDING OF WATER ON
ROADWAYS AND IN LOW-LYING AREAS IS POSSIBLE WITH THIS ACTIVITY. NO
OTHER HAZARDOUS WEATHER IS ANTICIPATED THROUGH THE PERIOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
DEEP SOUTH TEXAS THROUGH THE PERIOD. TEMPORARY PONDING OF WATER ON
ROADWAYS AND IN LOW-LYING AREAS IS POSSIBLE WITH THIS ACTIVITY. NO
OTHER HAZARDOUS WEATHER IS ANTICIPATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:21 PM CDTFlash Flood WarningBROJim Hogg84 min
Jul 20, 3:53 PM CDTSevere Thunderstorm WarningBROZapata37 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.